MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0615
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and a non-penumbra guide catheter.During the procedure, three smart coils were implanted into the target location.Next, it was reported that there were several failed attempts to detach the fourth smart coil using the handle.Therefore, the smart coil was removed.The procedure was completed using six additional smart coils, the same handle, the same microcatheter, and the same guide catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pet lock was separated at the end of the pusher assembly, the pull wire was within its initial position inside the ddt, and the embolization coil was intact with the pusher assembly.If the handle is not properly seated on the proximal end of the pusher assembly prior to actuation, the pet lock may not separate far enough to retract the pull wire out of the ddt to detach the embolization coil from its pusher assembly.During functional testing, the smart coil was able to be detached using a demonstration handle.Further evaluation of the device revealed that the pusher assembly was kinked, and the embolization coil had offset coil winds.This damage was likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11290495
Report Number3005168196-2021-00237
Device Sequence Number3483703
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/14/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2022
Device Model Number400SMTSFT0615
Device Catalogue Number400SMTSFT0615
Device Lot NumberF73983
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/14/2021
Supplement Date Received by Manufacturer02/23/2021
Initial Report FDA Received Date02/07/2021
Supplement Report FDA Received Date03/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005